Introduction: Hydroelectrolyte imbalances, especially hypokalaemia and hypomagnesaemia, have a role in potentiating the toxic effect of digoxin and occur more frequently in the elderly as a result of diuretic therapy. Methods: We present the case of a 81-year-old hyper-tensive patient with a clinical history of permanent atrial fibrillation, chronic heart failure NYHA class II, and liver cirrhosis C that comes to a geriatric clinic for anasarca. Following the depletisation treatment with iv furosemide and evacuatory toracocentesis, undergoing chronic treatment with digoxin continued during ho-spitalization, the patient installs a cardiopulmonary arrest due to ventricular tachycardia, at that moment the patient is transfered in a cardiology clinic. At the admission at Cardiology, physical examination reveal tachyarrhythmic pulse of 110 bpm, leg edema, chest flared bases, abolished vesicular murmur at the base of the right hemithorax and 2/3 basis of the left hemitho-rax, distended abdomen due to ascites fluid. Biological: Hemoleucogram in normal range, spontaneous INR 1.51, cholestasis syndrome: GGT 284 U/L, total biliru-bin 3.06 mg/dl, renal function within normal range. K of 2.9mEq/L. Digoxinemia was dosed within normal li-mits: 0.53 ng/ml. The ECG show atrial fibrillation with AVM 95/min, QRS axis + 30, slow R wave progression in V1-V3, negative T waves in V1-V3, U wave present, QTc interval >30%. Echocardiographic, FEvol- 42%, cavities with normal dimensions, absence of pericar-dial liquid. Inferior vena cava about 22mm without collapse. Chest radiography and abdominal ultrasound reveal pleurisy and ascites fluid.
Results: At >48h after discontinuation of digoxin, slow correction of hypokalaemia and administration of MgSO4, under Holter ECG/24h monitoring, the pati-ent becomes bradycardic up to 25 bpm and, pending temporary cardiac stimulation, installs a second cardi-orespiratory arrest. After about 8 minutes of external cardiac massage with adrenaline and atropine, the elec-tro-mechanical activity resumes when the temporary electrical cardiostimulation is performed. After nor-malization of hydro-electrolyte balance: slow correcti-on of hypokalemia, repeated thoracentesis for impro-vement of respiratory dynamics, the patient received implantation of VVI single-chamber pacemaker and beta-blocker treatment for frequency control. The his-tory of superior digestive haemorrhage did not make it possible to recommend anticoagulant treatment at home.
Conclusions: Intense depletion therapy: furosemide i.v., evacuation thoracentesis in an elderly patient with multiple comorbidities treated with digoxin without strict monitoring of the electrolyte balance creates a fa-vorable field for the installation of malignant ventricu-lar arrhythmias. The inability to administer bradycar-dic medication, increased sensitivity to small variations of serum potassium, made the decision of permanent electrical cardiostimulation rational.